welcome redditors!to snoo-finity ... and beyond!

NBME 21 Answers

nbme21/Block 1/Question#43

A 52-year-old man is brought to the emergency ...

Histamine

Login to comment/vote.

 +11  upvote downvote
submitted by neonem(372),

Morphine is a mu opioid agonist - one adverse effect of opioids is mast cell degranulation that is IgE-independent. Release of histamine is akin to an anaphylactic reaction --> pruritis, etc.

sympathetikey  Never had heard of that one. Just a good guess. Thanks! +  
yb_26  IgE-independent mast cell degranulation can also be caused by radiocontrast agents, some antibiotics (vancomycin) +3  
temmy  it was a u world question +  
mambaforstep  FA 2019 pg 400 +  
mannywillsee  i'm in FA 2019 and pg 400 is blood groups and hemolytic diseases of the newborn. I found this info in page 535 +  
mannywillsee  i'm in FA 2019 and pg 400 is blood groups and hemolytic diseases of the newborn. I found this info in page 535 +1  
mambaforstep  under mast cells "IgE-independent mast cell degran"! FA 2019 pg 400 +  




(From UW 11852) Some medications including opioids, radiocontrast dyes, and some antibiotics (e.g. vancomycin) can induce and IgE-INDEPENDENT mast cell degranulation by activation of protein kinase A and PI3 kinase, which results in release of histamine, bradykinin, and other chemotactic factors -> diffuse itching, pain, bronchospasm, and localized swee=lling (urticaria).

almondbreeze  just to add : more agents causing such reaction - beta-lactams, sulfonamide, aminoglycoside +  
drzed  Are those IgE dependent, or just allergic reactions (asking because the sketchy for beta-lactam penicillins mention acute interstitial nephritis as an allergic reaction)? +  




Is this just red-man syndrome? Direct mast-cell degranulation caused by vancomycin....and also morphine?

drschmoctor  Yes, this is red man syndrome. Mast-cell degranulation directly due to Vancomycin: https://www.ncbi.nlm.nih.gov/books/NBK482506/ +